Delaware, 2003

Winter Weather in Delaware, February 10, 2003

February 10, 2003 · NWS PHI · 4 events in 4 counties and zones

The combination of a low pressure system that moved off the South Carolina coast and a cold front that moved through from the Great Lakes caused snow to fall during the daylight hours of the 10th across Delaware. Accumulations were mainly between one and two inches with the highest amounts in Sussex County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a low pressure system that moved off the South Carolina coast and a cold front that moved through from the Great Lakes caused snow to fall during the daylight hours of the 10th across Delaware. Accumulations were mainly between one and two inches with the highest amounts in Sussex County. Since temperatures were either at or slightly above the freezing mark, the snow did not stick to roadways, but mainly accumulated on snow covered surfaces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 10, 3:00 AM EST, 5 hours earlier.

Area forecast discussion, Feb 10, 3:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EST MON FEB 10 2003

FCST PKG WITH THIS EVENT STARTED WITH THE GFS A COUPLE OF DAYS AGO
AND WILL CONT TO FLW THE GFS. IT HAS BEEN EARLIER AND MORE CONSIST
WITH THIS EVENT. ALSO THE ETA/S INIT IN THE TN VLY WAS NOT AS CLOSE
AS THE GFS AND THE MDL SEEMS TO BE OFF TO A SLOW START BY NOT HAVG
PCPN THAT IS CURRENTLY FALLING IN WV AND OH. ALSO ALL ITS QPF IS
CENTERED ARND NOON (WHICH LOOKS OK FOR HVYST PCPN) IGNORING THE
SNIRGA THAT IS ALRDY OCRG JUST TO OUR SW. GIST OF THIS FCST PKG WILL
BE TO CONT ADVY WITH A 2 TO 4 INCH FCST.

FOR TODAY PCPN MIXING WITH RAIN WILL BE NUDGED A BIT FTHR TO THE SE.
THIS WILL INCR ACCUMS ACRS SERN ZNS WHICH WILL BE CLOSEST TO FGEN
FRCG AND ALSO IN THE SNOW GROWTH DENDRITIC GROWTH CROSS HAIRS. FCST
ACCUM CONFID IN SERN ZNS IS NOT THE HIEST. WE HAVE A COUPLE OF
CONFLICTING FACTORS. AREA IS IN PRIME SNOW GROWTH REGION AT SAME
TIME BNDRY LYR TEMPS FCSTD TO RISE ABV FRZG. THERE IS A SUGG OF
SLANTWISE OR OTRWISE CONVECTION IN FCSTD EQUIV PTNL TEMP AND STG QPV
FIELDS ON THE GFS. LAPSE RATES CONT TO BE FCSTD TO COOL TO 7C/KM ABT
COINCIDING WITH THE END OF PCPN. RGN ALSO IN ENTR RGN OF A STILL
HEFTY 170KT SUBTROP JET. WOULD ENVISION THOSE LOCNS MAY GET MOST OF
THEIR SNOW IN A ONE TO THREE HOUR PERIOD SNOWBURST ARND NOON TO ERLY
AFTN AND MIGHT GO TO RAIN WHEN PCPN INTENSITY SLACKENS. ETA WHICH IS
COLDER AND DRIER SUGG PCPN MAY BE ALL SNOW. FTHR TO THE NW IT WOULD
APR BEST SNOW SHLD OCR AS SECOND SHRT WV MOVES NEWD ARND MIDDLE OF
THE DAY. CUR ONGOING PCPN IN THE OH VLY. IN GENERAL WE ARE COLDER
WITH THIS MDL RUN AND SNOW WATER RATIOS SHLD SUPPORT 1 TO 3 INCH
SNOWS WITH ISOLD 4 INCHES IN PA ZONES. FGEN FRCG FCSTD TO INCR ACRS
NJ AS THE DAY WEARS ON...SO FEEL A BIT MORE CONFID ABT REACHING HIER
END OF ACCUM FCSTS ACRS NRN PART OF THE STATE. MAV MOS WILL BE
FOLLOWED. OTHER MOS/S TRENDING TWD IT ANYWAY.

WE/LL KEEP SHSN/FLURRY FCST IN FOR THIS EVE PRECEDING ARCTIC FNT.
PREFER LEANING TWD COLDER GFS MAVS GIVEN SNOW COVER (ADDTNL NEW).
GIVEN ONGOING CAA ARND DAYBREAK WILL PBLY BE A IN THE MRNG MIN.

ALBERTA CLIPPER COMING ACROSS THEN FOR TUE NGT. THE GFS CONTS TO BE
THE FASTEST AND MOST ENERGETIC MDL DVLPG A LO PRES ON ITS WARMFNT.
ATTM WE ARE GOING TO KEEP PCPN CHCS OUT FOR LATE IN THE DAY TUE. DO
LIKE ITS STG THETA E/WAA GFS IS SHOWING. BELIEVE THERE HAS TO BE
SOME SEPARATION BTWN SYS AND GFS MAY BE PUSHING THE LIMITS. ALSO IF
THE ETA HAS HAD ANY STRENGTH THIS WINT IT HAS BEEN WITH NRN STREAM
SYSTMS AND IT AND OTHER MDLS ARE SLOWER. MAX TEMPS ARE GOING TO BE A
BLEND BTWN CLOUDIER GFS MOS AND OTHER MDLS.

NO CHGS THEN FOR TUE NGT/WED. THERE S/B TWO SHOTS AT PCPN...ONE WITH
THE WAA INDCD PART TUE NGT (WITH OR W/O THAT LOW) AND THEN WITH ACFP
ON WED. THIS SHLD SET UP A PAIR OF BRUTALLY COLD DAYS FROM LATE WED
INTO THU. LATEST GFS IS COLDER WITH EVENT FOR FRI NGT/SAT. CUR FCST
DID NOT BUY WARMUP DEPICTED BY YDA/S GFS AND NO CHGS NEEEDED.

MARINE: GRAD NOT AS TIGHT AS HAT LO FLIES OFF QUICKLY. WE WILL
HEADLINE NEED FOR SCA TNGT.

TU FOR COORD WWE/BGM/CTP/OKX & AKQ. HAVE A GREAT WEEK

 .PHI...
DE...WINTER WEATHER ADVISORY TODAY ALL ZONES.
MD...WINTER WEATHER ADVISORY TODAY ALL ZONES.
NJ...WINTER WEATHER ADVISORY TODAY ALL ZONES.
PA...WINTER WEATHER ADVISORY TODAY ALL ZONES.
MARINE...NONE.

TFG
Hazardous weather outlook, Feb 10, 4:30 AM EST, 3 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EST MON FEB 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY. PLEASE
REFER TO WWUS41 FOR FURTHER DETAILS. THE HEAVIEST SNOW IS EXPECTED
TO FALL AROUND MIDDAY INTO THE FIRST HALF OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF SNOW TUESDAY NIGHT. A MORE SIGNIFICANT MIXED
PRECIPITAION EVENT MIGHT OCCUR FRIDAY INTO SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SNOWFALL REPORTS THOUGH ARE
ALWAYS APPRECIATED

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Delaware Beaches

When
February 10, 8:00 AM EST to 6:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
February 10, 8:00 AM EST to 6:00 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
February 10, 8:00 AM EST to 6:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
February 10, 8:00 AM EST to 6:00 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346228, 5346229, 5346230, 5346231.